I frequently get questions by email or by comment. If it’s simple, I might fire off an answer. If it’s about a personal medical problem, I either don’t answer, or send a standard disclaimer to seek medical care. If it’s a really interesting question, I blog. Today, I blog.
The question regarded the ubiquitous commercials for erectile dysfunction treatments (see this excellent post for an overview of the topic of ED drugs). As anyone who has a TV knows, the commercials always have the pleasant warning of “if you have an erection lasting more than four hours, seek immediate medical help.”
An erection lasting more than four hours, in the absence of sexual stimulation, is known as “priapism”. It is named after a Greco-Roman god who was usually portrayed with large, turgid phallus. Priapism is a bad thing. It can lead to permanent dysfunction of the penis, and even to gangrene.
In adults (yes, this also affects children), the plurality of cases of priapism are idiopathic, meaning a cause isn’t found. After that come various pharmacologic exposures, followed closely by sickle cell disease. Causes of priapism are generally divided into two categories, ischemic (meaning low blood flow) and non-ischemic. Non-ischemic causes include trauma—we will not speak of this.
I’ve been scouring the literature for a breakdown of pharmacologic causes of priapism, but I haven’t been able to get reliable data on frequency. There are a number of psychotherapeutic and antihypertensive drugs that can do it, but reports of Viagra and it’s brethren causing priapism are few and far between. The big offenders are papaverine and other drugs that are injected into the penis to treat erectile dysfunction—a case of too much of a good thing.
But let’s get to the meat of the issue—how can this happen?
Erections require the flow of arterial blood into the corpora cavernosa of the penis, and prevention of outflow of blood. A problem with either of these mechanisms can lead to priapism. A significant clinical example is sickle cell disease.
Sickle cell disease affects about 1/500 African Americans (counted by affected births), and about 1/1200 Hispanic Americans. It’s genetic defect and inheritance is very well understood, and therefore somewhat predictable with good genetic counseling.
In medical school we are taught about the way the red blood cells (RBCs) of sickle cell patients will deform under stress, losing their toroid shape in favor of a sickle or crescent shape.
These sickled cells get lodged in small blood vessels, blocking them and causing distal tissue to suffer from hypoxia (lack of oxygen) leading to even more sickling. When this happens, a patient experiences a painful sickle cell crisis. Research is discovering more and more about this process. There is more to sickle cell disease then sickled cells.
In sickle cell disease (as well as other blood diseases) there is an increased rate of destruction of RBCs (hemolysis). The chronic increase in hemolysis leads to a depletion of available intravascular nitric oxide (NO), a potent vasodilator.
Sildenafil (Viagra) increases availability of NO, leading to erections in normal subjects. In people with depleted NO, sildenafil actually seems to allow for escape of blood from the corpora cavernosa, leading to relief of priapism.
Priapism has many causes. Oral anti-impotence drugs are one cause (albeit not a major one), but strangely enough, they might, in some cases, turn out to be the cure.
Taylor, J.G., Nolan, V.G., Mendelsohn, L., Kato, G.J., Gladwin, M.T., Steinberg, M.H., Reitsma, P.H. (2008). Chronic Hyper-Hemolysis in Sickle Cell Anemia: Association of Vascular Complications and Mortality with Less Frequent Vasoocclusive Pain. PLoS ONE, 3(5), e2095. DOI: 10.1371/journal.pone.0002095
Nolan, V.G. (2005). Hemolysis-associated priapism in sickle cell disease. Blood, 106(9), 3264-3267. DOI: 10.1182/blood-2005-04-1594
Burnett, A.L. (2006). Long-term oral phosphodiesterase 5 inhibitor therapy alleviates recurrent priapism . Urology, 67(5), 1043-1048.